Kansas, 2005

Damaging Wind in Kansas, August 9, 2005

August 9, 2005 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM MST, 3 hours earlier.

Area forecast discussion, Aug 9, 12:30 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE AUG 9 2005

.DISCUSSION...A COLD FRONT EXTENDED FROM EXTREME NORTHEAST COLORADO
NORTH AND EAST INTO NORTHERN NEBRASKA THIS AFTERNOON. THIS BOUNDARY
WILL SINK SLOWLY SOUTH TONIGHT AS SOME SUBTLE ENERGY MOVES OUT
ACROSS THE NORTHERN HIGH PLAINS. THE COLUMN MOISTENS AHEAD OF
BOUNDARY AND WILL LIKELY ADJUST POPS UP BASED ON LATE AFTERNOON
COVERAGE. RELUCTANT TO JUMP ON HIGH MAV POPS WITH LIMITED SUPPORT
ALOFT...HOWEVER DECENT LLJ DEVELOPS ACROSS THE CENTRAL HIGH PLAINS
THROUGH THE EVENING AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL
MOST LIKELY KEEP POPS IN THE 30-50 PERCENT RANGE FOR THE FIRST
PERIOD. SLOW STORM MOTIONS COULD RESULT IN LOCALLY HEAVY RAIN WHICH
IS HANDLED WELL IN THE CURRENT HWO.

ON WEDNESDAY/WEDNESDAY NIGHT...COOLED TEMPERATURES OFF SLIGHTLY IN THE
WEST WITH UNCERTAINTY IN THE AMOUNT OF INSOLATION/STRENGTH OF COLD
FRONT. THE NAM/GFS APPEAR TO WASH BOUNDARY OUT LATE IN THE
PERIOD...SO KEPT LOWER 90S ACROSS THE EASTERN ZONES. THE ATMOSPHERE
BECOMES UNSTABLE BY AFTERNOON AND DEGREE OF CAPPING REMAINS SOMEWHAT
UNCERTAIN. MAV/MET POPS ARE VERY HIGH AND ADJUSTED UP SLIGHTLY FROM
PREVIOUS FORECAST AS SHORT WAVE ENERGY BREAKS MID LEVEL RIDGE DOWN
LATE IN THE PERIOD...BUT REMAINED IN THE SCATTERED CATEGORY FOR NOW
AND HELD ONTO A MENTION THROUGH THE EVENING HOURS.

THURSDAY AND FRIDAY...WILL KEEP AN AFTERNOON AND EVENING MENTION AS
LOW LEVEL MOISTURE REMAINS IN PLACE AND INSTABILITY INCREASES WITH
AFTERNOON HEATING. NO REAL FOCUS FOR CONVECTION UNTIL A STRONG COLD
FRONT ARRIVES LATE FRIDAY NIGHT/SATURDAY. THE NAM IS MUCH FASTER
WHEN COMPARED TO THE GFS AND ESPECIALLY THE ECMWF. WILL TRY TO HOLD
ON TO THE GFS TIMING WHICH APPEARS TO BE THE BEST COMPROMISE FOR NOW.

THROUGH THE EXTENDED PERIODS...THE GFS/ECM ARE IN REASONABLE
AGREEMENT AND SUPPORT A PATTERN CHANGE WITH A HIGH AMPLITUDE RIDGE
OVER MUCH OF ALASKA AND A DEEPENING LONG WAVE TROUGH OVER MUCH OF
THE NORTHERN AND CENTRAL PLAINS STATES. THIS SHOULD BRING WELCOME
RELIEF FROM THE RECENT HEAT AND A CHANCE FOR PRECIPITATION THROUGH
MUCH OF THE EXTENDED PERIODS. THE PRIMARY CHALLENGE WILL BE TIMING
OF FRONTS/PRECIP AND EXTENT OF COOLING.

THE MAIN COOL DOWN WILL COME ON SATURDAY AS A COLD FRONT MOVES
OVER THE AREA LATE IN THE PERIOD. TRENDED HIGHS DOWN SLIGHTLY FROM
PREVIOUS THINKING AND TRENDED POPS UP WITH A CHANCE MENTION ACROSS
THE AREA. THE BETTER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY
INTO SUNDAY AND CONTINUED TO TREND HIGHS DOWN WITH READINGS IN THE
70S/80S EXPECTED. ALSO ADJUSTED POPS UP IN POST FRONTAL UPSLOPE REGIME
WITH SHORT WAVE ENERGY MOVING INTO THE AREA IN SOUTHWEST MID LEVEL
FLOW. SOME DIFFERENCES BEGIN TO SHOW UP EARLY NEXT WEEK AND
RELUCTANT TO CUT MAV POPS CONSIDERABLY AS PATTERN REMAINS FAVORABLE
FOR DEEP MOIST CONVECTION WITH SUBTROPICAL RIDGE/RISING HEIGHTS
ACROSS THE SOUTHEAST AND DIFFLUENT MID LEVEL SOUTHWESTERLY FLOW
ACROSS THE CENTRAL HIGH PLAINS. TRENDED HIGHS UP BEGINNING MONDAY
WITH UPPER 80S EXPECTED BY TUESDAY AND CONTINUED A LATE
AFTERNOON/EVENING THUNDERSTORM MENTION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

MCGUIRE
Hazardous weather outlook, Aug 9, 9:41 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT TUE AUG 9 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1041 AM MDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...
EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CONTINUE TO SLIDE ACROSS NEBRASKA INTO THE TRI
STATE AREA THIS AFTERNOON AND INTO THIS EVENING. STORMS SHOULD BEGIN
TO DEVELOP ALONG AND WEST OF KIT CARSON TO CULBERTSON NEBRASKA LINE
AFTER 2 PM MDT (3 PM CDT). INITIALLY STORMS WILL REMAIN RATHER
ISOLATED...BUT AS A COLD FRONT APPROACHES THIS EVENING STORMS ARE
EXPECTED TO INCREASE IN COVERAGE AND SPREAD SOUTH ACROSS THE REST OF
THE AREA OVERNIGHT.

AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING HAIL UP TO QUARTER
SIZE AND WIND GUSTS TO 60 MPH MAY BE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING...BUT WARM TEMPERATURES ALOFT AND MINIMAL
WIND SHEAR WILL PREVENT MORE WIDESPREAD SEVERE STORMS. PERIODS OF
HEAVY RAIN...LEADING TO LOCALIZED AREAS OF FLOODING WILL BE THE MAIN
THREAT WITH THESE STORMS AS THEIR MOVEMENT WILL BE RELATIVELY SLOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE TRI
STATE AREA INTO EARLY NEXT WEEK. THERE WILL BE SEVERAL CHANCES OF
THUNDERSTORMS...BUT AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE WEST AND NORTH OF A KIT CARSON TO
OBERLIN LINE AFTER 2 PM MDT (3 PM CDT).

JRM

In the hours before

Special weather statement, Aug 9, 2:47 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT TUE AUG 9 2005

COZ090>092-KSZ001>003-013-014-027-NEZ079>081-100500-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS-
RED WILLOW-SHERMAN-THOMAS-WALLACE-YUMA-
347 PM MDT (447 PM CDT) TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 709 IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 709 UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES
ARE INCLUDED IN THE WATCH.

IN EAST CENTRAL COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

AND IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...DECATUR...THOMAS...
RAWLINS AND WALLACE.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MWM

The radar

The Goodland radar (KGLD), 41 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
August 9, 3:30 PM MST
Where
Cheyenne County, 4 mi SSW of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.717, -101.833

Three-inch diameter tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465055.